Doc, why do my feet ache?


DR FLO: Doc, why do my feet ache?

You are most likely suffering from plantar fasciitis

Dr Flo, I feel pain in my ankles and the soles of my feet, on and off. A doctor recently told me it has something to do with the quality of shoes I wear, but I didn’t believe him. Could the pain be due to the long distances I used to walk in the past that might have affected my soft tissues and muscles, causing them wear and tear? Or might it be arthritis? ADW, Nairobi

 

Dear ADW,

You are most likely suffering from plantar fasciitis, which means inflammation of the fascia on the bottom of your foot. The plantar fascia is like a sheet of fibrous tissue that connects the heel to the front of the foot, where the toes start. It supports the foot, helping us walk by acting as a shock absorber. It can easily get injured or torn due to too much pressure on the feet. When this happens, there is pain, usually after starting to walk after sitting or lying down for long, or after being on your feet for long. It is more common in those who are overweight or obese, those whose jobs require them to stand or walk for long durations of time, and in long-distance runners. It can also occur during late pregnancy, and in those with flat feet or a high foot arch. Wearing shoes with poor arch support also contributes to the problem. 

To manage it, reduce the pressure on your feet by reducing walking and standing. You can stretch and massage your feet before getting out of bed in the morning and after being on your feet for long. Wear shoes with a cushioning sole e.g. thick rubber sole or sneakers. Get shoes with good arch support, or get heel cushions from the hospital, a pharmacy or even the supermarket. Painkillers also help to reduce the pain and inflammation. You can also see a physiotherapist to help with exercises for the feet and legs. In case you have tried all this, and you are still in a lot of pain, you may require a steroid injection to the damaged area, which should be done by an orthopaedic specialist. Other treatments that the orthopaedist may recommend include using splints, plantar iontophoresis (using an electric current to get an applied drug into the foot), extracorporeal shock wave therapy and surgery.

 

Dr Flo, my menses smell awful and doctors say it is because I have an infection. I have gotten injections and taken strong antibiotics for a year now, but the smell lingers. Please help me. CN

 

Dear CN,

Normally, there is a smell from the monthly period as the body sheds blood and the lining of the uterus. The smell is further compounded by the sanitary pads or tampons, some of which are perfumed. Sanitary pads and tampons interfere with airflow and may encourage bacterial growth and buildup of odours, and this is worse if one does not change regularly.

There may be change in the vaginal pH during menses leading to bacterial overgrowth, causing a bad smell. This pH change and overgrowth corrects itself when the periods are over. The pH can also be affected by medication, supplements, food, alcohol, caffeine and detergents.

You can also develop a bad smell due to vaginal infection, inflammation of the cervix, ovarian cyst, or even cervical or endometrial cancer (cancer of the uterus). Prevent vaginal infections by maintaining hygiene, wiping from front to back, wearing cotton underwear, avoiding tight clothes, avoid douching and use of feminine hygiene products, avoid using harsh detergents, practise safe sex and have your partner(s) checked and treated any time you are found to have a vaginal infection.  Also, when on your menses change sanitary pads or tampons at least every six hours. If you are using sanitary pads, consider changing to tampons and vice versa. You can also try products from a different company.

You also need to get proper screening for infection by having a high vaginal swab (HVS) taken for analysis and culture, and screening for chlamydia infection and pelvic inflammatory disease. You should also have a Pap smear done regularly. If necessary, you can have endometrial curettage done to screen for endometrial cancer.

 

 

Dr Flo, my wife stopped going for the family planning injection five months ago. She had been using it for three years. She has regular periods, but they come in form of clots. My worry is that she hasn’t been able to conceive after going off the contraceptive. Is there a medication she can take to help with conception? Jose

 

Dear Jose,

The most widely available injectable family planning drug contains the hormone progestin, which works by preventing ovulation, thinning the uterus lining and by thickening the cervical mucus. It is highly effective and long-acting. A common side effect of using this method is menstrual changes including heavy bleeding, light bleeding or lack of periods.

From the last injection, it takes an average of 10 months before return of fertility. This means it can take several months before ovulation occurs normally again, and the cervical mucus and the lining of the uterus go back to normal. This is different for every person, and may also depend on how long someone used the injection.

For the heavy bleeding with clots, your wife needs to be evaluated by a gynaecologist to determine if it is due to the injection or due to other issues like uterine fibroids.

In the meantime, be patient. In the medical profession, concerns about fertility arise after one year of having regular unprotected sexual intercourse without getting pregnant.

 

Send your medical questions to [email protected] for absolutely free expert advice